Antidepressant discontinuation syndrome (ADS) frequently occurs in patients who undergo an abrupt discontinuation of their antidepressant medication.
We evaluated 25 consecutive outpatients with depression who discontinued their use of escitalopram. The presence of ADS was evaluated according to the Antidepressants Discontinuation Syndrome checklist.
Antidepressant discontinuation syndrome was observed in 14 of 25 patients. Frequent symptoms were dizziness (44%), muscle tension (44%), chills (44%), confusion or trouble concentrating (40%), amnesia (28%), and crying (28%). The treatment doses and plasma concentrations of escitalopram were significantly higher in patients with ADS than in patients without ADS. No group differences were observed regarding age, sex, or duration of escitalopram treatment before the discontinuation.
These findings suggest that a higher dose and lower clearance of escitalopram lead to a higher risk of ADS. Very slow tapering is recommended for all patients.
Department of Neuropsychiatry, Graduate School of Medicine, Hirosaki University, Hirosaki, Japan.
Address correspondence and reprint requests to Norio Yasui-Furukori, MD, PhD, Department of Neuropsychiatry, Graduate School of Medicine, Hirosaki University, Hirosaki, 036-8562, Japan; E-mail: email@example.com
Conflicts of Interest and Source of Funding: Funded by a Grant-in-Aid for Scientific Research (KAKENHI) from the Japan Society for the Promotion of Research (JSPS, 15 K19239, 15 K19710, and 15H04754) and a grant from the Hirosaki Research Institute for Neurosciences.
Norio Yasui-Furukori has received grant/research support or honoraria from and has worked with Asteras, Dainippon, Eli Lilly, GSK, Janssen-Pharma, Meiji. Mochida, MSD, Otsuka, Pfizer, Takada, and Yoshitomi. The other authors declare that they have no competing interests. The funders had no role in the study design, data collection or analysis, decision to publish, or preparation of the manuscript.